Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 10, NWS Marquette, MI

January 30, 2021

NWS Marquette, MI issued this small craft advisory at Jan 30, 2021, 3:56 AM EST. It took effect at Jan 30, 2021, 7:00 PM EST. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Jan 30, 2021, 3:56 AM EST (08:56 UTC)
In effect from
Jan 30, 2021, 7:00 PM EST
Expired
Jan 31, 2021, 10:00 PM EST
In force
27 hr
Issued by
NWS Marquette, MI

The text

As transmitted.

867 
WHUS73 KMQT 300856
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
356 AM EST Sat Jan 30 2021

LMZ248-250-301900-
/O.NEW.KMQT.SC.Y.0010.210131T0000Z-210201T0000Z/
Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
356 AM EST Sat Jan 30 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM
EST SUNDAY...

* WHAT...East winds 10 to 20 kt with gusts up to 28 kt and waves 
  3 to 6 ft expected.

* WHERE...Seul Choix Point to Point Detour MI and 5NM East of a 
  line from Fairport MI to Rock Island Passage.

* WHEN...From 7 PM this evening to 7 PM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JAW
6 follow-up statements
933 
WHUS73 KMQT 301458
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
958 AM EST Sat Jan 30 2021

LMZ248-250-302300-
/O.CON.KMQT.SC.Y.0010.210131T0000Z-210201T0000Z/
Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
958 AM EST Sat Jan 30 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 7 PM EST SUNDAY...

* WHAT...East winds 10 to 20 kt with gusts up to 25 kt and waves 
  3 to 6 ft expected.

* WHERE...Seul Choix Point to Point Detour MI and 5NM East of a 
  line from Fairport MI to Rock Island Passage.

* WHEN...From 7 PM this evening to 7 PM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
805 
WHUS73 KMQT 302041
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
341 PM EST Sat Jan 30 2021

LMZ248-250-310445-
/O.CON.KMQT.SC.Y.0010.210131T0000Z-210201T0000Z/
Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
341 PM EST Sat Jan 30 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 7 PM EST SUNDAY...

* WHAT...East winds 10 to 20 kt with gusts up to 25 kt and waves 
  3 to 6 ft expected.

* WHERE...Seul Choix Point to Point Detour MI and 5NM East of a 
  line from Fairport MI to Rock Island Passage.

* WHEN...From 7 PM this evening to 7 PM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
823 
WHUS73 KMQT 310239
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
939 PM EST Sat Jan 30 2021

LMZ248-250-311045-
/O.CON.KMQT.SC.Y.0010.000000T0000Z-210201T0000Z/
Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
939 PM EST Sat Jan 30 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST SUNDAY...

* WHAT...East winds 10 to 20 kt with gusts up to 25 kt and waves 
  3 to 6 ft occurring.

* WHERE...Seul Choix Point to Point Detour MI and 5NM East of a 
  line from Fairport MI to Rock Island Passage.

* WHEN...Until 7 PM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
314 
WHUS73 KMQT 310917
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
417 AM EST Sun Jan 31 2021

LMZ248-250-311730-
/O.CON.KMQT.SC.Y.0010.000000T0000Z-210201T0000Z/
Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
417 AM EST Sun Jan 31 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...East winds 10 to 20 kt with gusts up to 25 kt and waves 
  3 to 6 ft occurring.

* WHERE...Seul Choix Point to Point Detour MI and 5NM East of a 
  line from Fairport MI to Rock Island Passage.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
928 
WHUS73 KMQT 311542
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
1042 AM EST Sun Jan 31 2021

LMZ248-250-312345-
/O.EXT.KMQT.SC.Y.0010.000000T0000Z-210201T0300Z/
Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
1042 AM EST Sun Jan 31 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...Northeast winds 10 to 20 kt with gusts up to 25 kt and 
  waves 2 to 5 ft occurring.

* WHERE...Seul Choix Point to Point Detour MI and 5NM East of a 
  line from Fairport MI to Rock Island Passage.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
103 
WHUS73 KMQT 312052
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
352 PM EST Sun Jan 31 2021

LMZ248-250-010300-
/O.CON.KMQT.SC.Y.0010.000000T0000Z-210201T0300Z/
Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
352 PM EST Sun Jan 31 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...Waves 2 to 4 ft occurring.

* WHERE...Seul Choix Point to Point Detour MI and 5NM East of a 
  line from Fairport MI to Rock Island Passage.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 30, 3:33 AM EST, 23 minutes earlier.

Area forecast discussion, Jan 30, 3:33 AM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
333 AM EST Sat Jan 30 2021

.SHORT TERM...(Today and tonight)
Issued at 333 AM EST SAT JAN 30 2021

GOES WV shows the closed mid-level low that brought us some light
lake-effect earlier this week drifting east across the N Atlantic as
a shrtwv trof can be seen exiting the Rockies across CO this
morning. Ahead of this wave, moisture transport is evident across
the Central Plains ahead of what will be a developing sfc low as the
shrtwv trof ejects eastward from the Rockies through the Ohio River
Valley later this evening. Latest RAP analysis shows mid-level WAA
and isentropic ascent across N WI this morning as mid-level cirrus
and a halo around the moon can be seen looking out the WFO's window.
These clouds have taken a little while to move in so temperatures
across the central and east were allowed to fall into the single
digits abv and blo zero respectively. Under partially clear skies
across the e UP, some single degree blo zero temps are still
ongoing; however, temps have slowly risen through the night across
the west and along the WI state line.

A tricky, but benign, fcst on tap today across the UP as antecedent
dry conditions will limit pcpn to a minimum. GRB, INL, APX, and MPXs
soundings all show fairly deep dry layer that will hinder onset of
pcpn as weak WAA and theta adv as well as isentropic ascent push
across the w UP. Models seem to be over doing PoPs this morning and
aftn given the drier air in place, so have cut back both QPF and
PoPs quite a bit. With lack of deep layer forcing to accelerate
column saturation, we're left with isentropic ascent and top down
method. Model reflectivity usually struggles with these setups as
they resemble model QPF, rather than pcpn that actually reaches the
sfc. KMQT is picking up on some scatterers near the cloud level in
WI and along the state line, but there isn't a METAR site for 100s
of miles showing anything at the sfc. For PoPs tried to mirror model
soundings and their time-height plots in coord with model isentropic
ascent with 1000-700mb saturation. Even then, chances don't look all
that impressive and generally capped pops at the low-end chance
range. Beyond 18Z today, look for slt chc to low chc pops across the
west and central UP, and these chances will last through much of the
overnight hours as the inverted trough shifts overhead with sfc low
passing through southern IL late tonight. Lake-enhancement looks
marginal, if at all, with the DGZ remaining quite elevated and
inversion temps near -6C. If the system pushes a little further
north, could see up to an inch along the WI state line, otherwise
totals should remain blo that. Models are trying to bring higher
amts for parts of the Keweenaw with the enhancement, but hesitant
to include this given the antecedent conditions.

.LONG TERM...(Saturday night through Friday)
Issued at 258 PM EST FRI JAN 29 2021

Overall, the long term period starts warm and mostly dry, but more
active weather is expected late next week. A vertically stacked low
over Missouri at 00z Sunday will track east on Sunday then transfer
to the east coast on Monday. Weak warm air advection and associated
isentropic lift northeast of this low could squeeze out a couple
hundreths of QPF as light snow along the MI/WI border by Sunday
morning. A dry layer near 850 mb is the primary inhibiting factor
for more widespread light snow.

A more amplified upper level flow regime impacts our CWA next week
with ridging expected over the Great Lakes region Monday night
through Thursday. As a result, another period of much above normal
temperatures and generally dry weather is expected across the U.P.
early to mid next week. NBM guidance indicates high temperatures
near 32F Monday-Thursday ahead of a cold front late Thursday/early
Friday.

A western trough enters the plains on Wednesday resulting in surface
low development across the Central Plains. This low is expected to
track northeast into the Great Lakes region Thursday into Friday.
Warm air advection precipitation could begin as early as Wednesday
night, but more substantial synoptic scale precipitation is expected
on Thursday into Friday. Ensemble guidance indicates the low will
track across the U.P. implying more substantial impacts for western
zones, but overall confidence is low. NBM guidance indicates about 1
inch of QPF across the U.P. falling as wet snow, cold rain, or a mix
of both. A much colder air mass behind the low should allow synoptic
precipitation to transition to lake effect snow for Friday into
Saturday.
&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1022 PM EST FRI JAN 29 2021

VFR conditions will continue into Sat morning at all terminals. WAA
mid-clouds will move in later tonight ahead of a system moving
through the Plains. MVFR clouds will move in Saturday morning at all
sites.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 333 AM EST SAT JAN 30 2021

As a high shifts east today, E to SE winds will increase to around
25 knots across the lake this afternoon, could be some gusts
approaching 30 knots west half. Easterly winds will remain around 20
knots through tonight and then generally fall blo 20 knots on Sunday
as a system passes to the south through the Ohio River Valley on
Sunday afternoon. Beyond Sunday, high pressure will remain over the
lake through the middle of the week, with light winds prevailing. E-
NE winds could increase toward gales late next week with the
expected approach of system from the Central Plains.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JAW
LONG TERM...EK
AVIATION...07
MARINE...JAW
Hazardous weather outlook, Jan 29, 3:21 PM EST, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
321 PM EST Fri Jan 29 2021

MIZ001>007-009>014-084-085-302030-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
321 PM EST Fri Jan 29 2021 /221 PM CST Fri Jan 29 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-302030-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
321 PM EST Fri Jan 29 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-302030-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
321 PM EST Fri Jan 29 2021 /221 PM CST Fri Jan 29 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

EK

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.